Home         Forums  

Go Back   Marrowforums > Treatments > Drugs and Drug Treatments
Register FAQ Search Today's Posts Mark Forums Read

Drugs and Drug Treatments ATG, Cyclosporine, Revlimid, Vidaza, Dacogen, ...

Reply
 
Thread Tools Search this Thread
  #1  
Old Wed Jan 27, 2016, 02:23 AM
solitarymusic solitarymusic is offline
Member
 
Join Date: Jul 2014
Location: Singapore
Posts: 4
Cyclosporine - Hair growth

Hi

I've been on a course of cyclosporine for 1 yr and 6 months, and I wanted to ask about the effects of hair growth that you've been seeing.

For me the hair growth is uncontrollable, and being a girl, it's given me a beard and moustache literally in 5-6 days. I've to keep shaving. The all-over hair growth has also given me severe, excruiciating pus-filled acne that leaves scars that look like red burn marks all over my cheeks. I've also gone for waxing, but I can't wax myself every 5 days. My hairline has literally moved forward by one inch. Everyday a new pimple pops up, filled with pus. It is painful and humiliating.

I've never had acne in my life, and this aggressive hair growth actually has psychological effects on me. I'm just wondering if anyone has seen reduced hair growth once they've gone off the cyclosporine?

Thanks in advance.
Reply With Quote
  #2  
Old Wed Jan 27, 2016, 01:26 PM
Neil Cuadra Neil Cuadra is offline
Owner
 
Join Date: Jul 2006
Location: Los Angeles, California
Posts: 2,358
solitarymusic,

I'm sorry that you're suffering from such a strong side effect.

I assume that you're taking cyclosporine for a very good reason and need to be on an immunosuppressant. Did you have a bone marrow or organ transplant? Have you and your doctor discussed how long you'll likely need to take it? Lots of patients, including my wife when she was being treated, are happy to get off cyclosporine as soon as they can, but tapering it has to be done carefully.

Excessive hair growth, called hypertrichosis or hirsutism, is a known side effect of cyclosporine. The good news is that it lasts only as long as you're taking the drug. Once you're able to get off cyclosporine, the hair growth problem should disappear.

Many doctors concentrate on saving your life or preserving your health without giving a thought to your comfort, looks, or self-esteem. Your health comes first, of course, but we know that all of those things matter. It's worth telling your health professionals how important this issue is to you. The acne may need medical attention.

You could ask your doctor about the possibility of taking a different immunosuppressant. For example, this article is about patients with hirsutism benefiting from a switch from cyclosporine to tacrolimus. That article may be out of date, but your doctor may know what the latest research shows.
Reply With Quote
  #3  
Old Thu Jan 28, 2016, 02:21 AM
Hopeful Hopeful is offline
Member
 
Join Date: Jan 2009
Location: California, USA
Posts: 665
Hi solitarymusic,

Have you been having the excessive hair growth the entire 1.5 years, or has it become worse recently?

If it is a new event, have you increased your cyclosporine dosage recently?

If not, have you had your trough levels checked recently to ensure that the concentration of cyclosporine in your blood isn't elevated? Is your creatinine level stable?

I had excessive hair growth in the beginning when I was on a very high dosage of cyclosporine, but it wasn't as bad as you are describing. What is your current cyclosporine dosage?
__________________
50 yo female, dx 9/08, AA/hypo-MDS, subclinical PNH, ATG/CsA 12/08, partial response. Tried slow cyclosporine taper over 4+ years. Platelets fell, so back on cyclosporine. Trisomy 6 clone in 5% of cells.
Reply With Quote
  #4  
Old Wed Feb 3, 2016, 02:10 PM
aplasticgirl aplasticgirl is offline
Member
 
Join Date: Dec 2006
Location: Canada
Posts: 90
Smile

I was on high doses of cyclosporine for 2 years and had crazy hair growth. Luck I am blonde so it didn't show all that much, but I knew it was there. As I tapered off, the hair fell out.
Quote:
Originally Posted by solitarymusic View Post
Hi

I've been on a course of cyclosporine for 1 yr and 6 months, and I wanted to ask about the effects of hair growth that you've been seeing.

For me the hair growth is uncontrollable, and being a girl, it's given me a beard and moustache literally in 5-6 days. I've to keep shaving. The all-over hair growth has also given me severe, excruiciating pus-filled acne that leaves scars that look like red burn marks all over my cheeks. I've also gone for waxing, but I can't wax myself every 5 days. My hairline has literally moved forward by one inch. Everyday a new pimple pops up, filled with pus. It is painful and humiliating.

I've never had acne in my life, and this aggressive hair growth actually has psychological effects on me. I'm just wondering if anyone has seen reduced hair growth once they've gone off the cyclosporine?

Thanks in advance.
__________________
45 year old female. Diagnosed with SAA in 1998 at 31 years of age. ATG x2. Eprex. 200 Hgb/platelet transfusions over 14month treatment. Currently still on low dose Cyclosporine/Vasotec/Dapsone. Doing very well.
Reply With Quote
Reply


Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Relapse 2.5 years post successful ATG TASHMAC AA 22 Thu May 21, 2015 06:17 PM
+ 63 Days: Mixed Chimerism and Cyclosporine dose pdiitdelhi0204 Transplants 0 Wed Sep 3, 2014 12:06 AM
What is cyclosporine dosis? paulaespada AA 5 Fri Aug 20, 2010 07:31 AM
Medicare may restrict access to growth factors -- unless we speak up Marrowforums News and Events 4 Fri Aug 3, 2007 02:30 AM


All times are GMT -4. The time now is 02:55 PM.


Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.
Forum sites may contain non-authoritative and unverified information.
Medical decisions should be made in consultation with qualified medical professionals.
Site contents exclusive of member posts Copyright 2006-2018 Marrowforums.org